Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 79, NWS Jackson, KY

June 18, 2003Clay County, Laurel County, Pulaski County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 18, 2003, 5:57 PM EDT for Clay County, Laurel County, Pulaski County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2003, 5:57 PM EDT (21:57 UTC)
Expired
Jun 18, 2003, 10:00 PM EDT
In force
4 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Clay County, KY, Laurel County, KY, Pulaski County, KY

The radar

The Jackson,KY radar (KJKL), 88 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 182158
FFWJKL
KYC051-125-199-190200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
557 PM EDT WED JUN 18 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PULASKI COUNTY
  LAUREL COUNTY
  CLAY COUNTY

* UNTIL 1000 PM EDT

* AT 545 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
  RAIN ALONG THE DANIEL BOONE PARKWAY...MOVING EAST AT 40 MPH.

* THE LINE OF SHOWERS AND THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL
  BE TRAINING ACROSS THE SAME AREA FOR SEVERAL HOURS. RAINFALL RATES
  AS HIGH AS ONE INCH TO ONE AND A HALF INCHES PER HOUR ARE POSSIBLE 
  WITH THESE STORMS. THE AREA HAS BEEN INUNDATED WITH HEAVY RAIN FOR 
  SEVERAL DAYS AND ALL RAIN WILL BECOME RUNOFF...RESULTING IN 
  NUMEROUS CREEKS AND STREAMS EXCEEDING THEIR BANKS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. MOVE TO HIGHER GROUND. LEAVE
AREAS SUBJECT TO FLOODING WHEN WATER STARTS TO RISE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3694 8465 3728 8469 3732 8450 3716 8430
          3729 8422 3732 8413 3726 8404 3731 8388
          3733 8364 3726 8354 3696 8353 3705 8389
          3695 8416 3696 8439

$$
DUSTY
3 follow-up statements
000 
WGUS73 KJKL 190007
FFSJKL
KYC125-190045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
807 PM EDT WED JUN 18 2003

...THE FLASH FLOOD WARNING FOR LAUREL COUNTY HAS BEEN CANCELED... 

HEAVY RAIN HAS EXITED THE AREA AND COUNTY DISPATCH REPORTED THAT 
WATER COVERING TOBACCO ROAD AT 4TH AND 9TH STREET NEAR THE EAST CITY 
LIMITS OF LONDON HAS RECEDED. NO ADDITIONAL REPORTS OF FLOODING HAVE 
BEEN RECEIVED FROM THE NATIONAL WEATHER SERVICE. THEREFORE THE FLASH 
FLOOD WARNING IS CANCELLED.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO
STATIONS...AND THE INTERNET FOR FURTHER DETAILS OR UPDATES.

$$
GEOGERIAN
000 
WGUS73 KJKL 190018
FFSJKL
KYC051-199-190200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
817 PM EDT WED JUN 18 2003

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR PULASKI AND CLAY 
COUNTIES.

THIS WARNING IS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING.

COUNTY EMERGENCY DISPATCH OFFICIALS REPORT THAT THERE IS STILL WATER 
FLOWING ACROSS NUMEROUS SECONDARY ROADS. MANY DITCHES...SMALL CREEKS 
AND STREAMS ARE ALSO BANKFULL TO OVERFLOWING.

TRAVEL IS STRONGLY DISCOURAGED. AVOID LOW WATER CROSSINGS AND AREAS 
OF KNOWN HIGH WATER. THIS FAST MOVING WATER CAN SWEEP A CAR OFF THE 
HIGHWAY.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO
STATIONS...AND THE INTERNET FOR FURTHER DETAILS OR UPDATES.

$$
DUSTY
000 
WGUS73 KJKL 190204
FFSJKL
KYC051-199-190230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1000 PM EDT WED JUN 18 2003

...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 1000 PM EDT 
WEDNESDAY EVENING...

HEAVY RAIN HAS SUBSIDED IN THE AREA AND THE CREEKS AND STREAMS ARE 
NOW ABLE TO CONTAIN THE RUNOFF. COUNTY OFFICIALS HAVE STATED 
THAT ROADS ARE ONCE AGAIN PASSABLE...HOWEVER CAUTION SHOULD BE 
EXERCISED NEAR SWOLLEN WATERWAYS AND LOW WATER CROSSINGS. 

TRAVEL IS STRONGLY DISCOURAGED. IF YOU DISCOVER A LOCATION WITH 
WATER COVERING A HIGHWAY...DONT RISK YOUR LIFE OR THE LIVES OF YOUR 
PASSENGERS TRYING TO DETERMINE HOW DEEP THE WATER IS. TURN AROUND 
AND FIND ANOTHER ROUTE TO YOUR DESTINATION. 

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO
STATIONS...AND THE INTERNET FOR FURTHER DETAILS OR UPDATES.

$$
DUSTY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 4:57 PM EDT, 1 hour earlier.

Area forecast discussion, Jun 18, 4:57 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
457 PM EDT WED JUN 18 2003

MORE OF THE SAME.  WEAK FRONTAL BOUNDARY LAYING ACROSS THE SOUTHERN
CWA CONTINUING TO BE THE FOCUS FOR ONGOING PRECIP.  WIDELY VARYING
POPS FOR TONIGHT WITH CATEGORICAL ALONG THE BORDER TO LOW CHANCE
NORTH.  ANOTHER MID-LEVEL VORT RIDING UP FROM THE SOUTHWEST TO GIVE
A GOOD SHOT AT RAIN ESPECIALLY SOUTH AND SOUTHEAST.

GOOD CONVERGENCE ZONE NEAR THE SURFACE TOMORROW AS FRONT APPROACHES
FROM THE NORTHWEST TOMORROW AND PLENTY OF MOISTURE TO WORK WITH.  AM
GOING WITH INCREASED POPS TO LIKELY FOR TOMORROW AS AFTERNOON RAIN
IS A VERY GOOD BET.  ALL GUIDANCES LEANING TOWARD RAIN.

WILL KEEP FRIDAY MOSTLY CLOUDY AS STRONG UPPER LOW KEEPS
CLOSEBY...THEREFORE TEMPS WILL BE MUCH COOLER THAN MOS GUIDANCES.

EXTENDED...UPPER RIDGING BUILDS INTO THE REGION THIS WEEKEND AND
THEN GRADUALLY MOVES OFF OF THE EAST COAST BY TUE NIGHT. AT THE SAME
TIME...A MEAN TROUGH WILL REMAIN OVER THE WESTERN US. SFC HIGH
PRESSURE WILL MOVE ACROSS THE REGION THIS WEEKEND AND THEN DRIFT OFF
THE EAST COAST MY MON. THIS WILL LEAD TO MOSTLY CLEAR SKIES OVER THE
WEEKEND WITH FEW CLOUDS...A WELCOME CHANCE FROM THE CURRENT PATTERN.

AS THE HIGH DRIFTS OFF THE EAST COAST...A RETURN FLOW OF MOISTURE
WILL BEGIN ON TUE. THIS COULD LEAD TO A CHANCE OF AFTERNOON DIURNAL
SHOWERS AND THUNDERSTORMS ON TUE AND WED...BUT FOR NOW HAVE KEPT
POPS BELOW SLIGHT CHANCE CRITERIA UNTIL VERY LATE NEXT WED NIGHT. BY
THAT TIME...THE TROUGH THAT WILL BE OVER THE WEST THIS WEEKEND WILL
SHEAR ON OUT TO THE NORTHEAST AND INTO THE UPPER MIDWEST. A SFC COLD
FRONT SHOULD ACCOMPANY THIS SYSTEM AND BRING THE NEXT CHANCE FOR
PRECIP AT THE END OF THE FORECAST PERIOD.

AS FOR TEMPS...WENT WITH A GRADUAL WARMING TREND THIS WEEKEND AND
EARLY NEXT WEEK. BY EARLY NEXT WEEK...TEMPS SHOULD REACH THE MID 80S
FOR THE FIRST TIME SINCE MAY 10TH. WET GROUND EARLY ON SAT INTO SUN
MAY SUPPRESS TEMPS A BIT FROM MEX GUIDANCE.

.JKL...NONE.

SHORT TERM: HEINLEIN
LONG TERM: PELTON
--------------------------------------------------------------------
UPDATED TO LOWER TEMPS ACROSS THE CWA AND INCREASE POPS IN SOUTHEAST
DUE TO TRAINING OF STORMS FROM MID TN TO SOUTHEASTERN KY.

.JKL...NONE.

HEINLEIN
--------------------------------------------------------------------
350 AM EDT WED JUN 18 2003

SHORTWAVE OVER OHIO VALLEY PULLING OFF TO NORTHEAST...WITH TAIL END
OF REMNANT SHOWERS GRADUALLY EXITING REGION. OTHERWISE...A FEW
SCATTERED RAIN SHOWERS STILL OUT THERE. SOME PATCHY FOG OUT THERE
FROM PREVIOUS RAINS...BUT OBS SHOW VISIBILITIES ON THE INCREASE AT
MANY LOCATIONS NOW.

A PIECE OF ENERGY FROM THE SHORTWAVE OVER LA TO TRACK JUST SOUTH OF
THE TN VALLEY TODAY. THEN REST OF SHORTWAVE GETS PICKED UP IN FLOW
AHEAD OF LONG WAVE THROUGH MOVING INTO EASTERN US FROM CANADA...AND
COMPLETES ITS TRACK ACROSS THE GULF COAST STATES. LONG WAVE TROUGH
DEVELOPS INTO A CUT OFF LOW OVER EAST COAST BY WEEKEND. THE
ASSOCIATED COLD FRONT LEAVES THE REGION IN PLEASANT AND DRY AIRMASS
FOR THE WEEKEND.

UNTIL THEN MUST CONTEND WITH CHANCE OF SHOWERS AND THUNDERSTORMS
TODAY THROUGH THURSDAY. INSTABILITY STILL EXISTS ACROSS REGION...BUT
LACKING ON FOCUSING MECHANISM. STILL CAN NOT RULE OUT CHANCE FOR
PRECIP...BUT MOST ACTIVITY SHOULD BE ASSOCIATED WITH DAYTIME
HEATING. SHORT WAVE ENERGY TO STAY SOUTH TODAY...ALONG WITH
ASSOCIATED SFC WAVE...GIVING BEST SHOT OF RAIN ACROSS TN AND TO EAST
INTO VA/WV. BIGGEST CONCERN IS EXTREME SOUTHEAST COUNTIES. WITH ALL
THE RAIN OF PREVIOUS FEW DAYS...AND FF GUIDANCE LOW...PW STILL IN
THE 1.5 INCH RANGE...CANT HELP BUT TO CONSIDER AN AFTERNOON FFA FOR
THOSE EXTREME THREE OR FOUR COUNTIES. HOWEVER...MODELS SEEM TO AGREE
WITH DRYER TREND...JUST THAT AVNS TREND IS SLOWER. BOTH MODELS KEEP
FOCUSING MECHANISM...OR VORT CENTER TO SOUTH AND EAST. AND FLOODING
OF PAST COUPLE OF DAYS HAS BEEN WITH TRAINING OF HEAVY SHOWERS.
DONT SEE THAT AS A PROBLEM RIGHT NOW...SO WILL KEEP FFA OUT OF
FORECAST. HOWEVER...NEXT SHIFT MAY WANT TO LOOK AT POSSIBLE FFA FOR
EXTREME SOUTHEAST COUNTIES WITH UPCOMING MODEL RUNS...OR IF PRECIP
BANDS TRACK FURTHER NORTH THAN EXPECTED THIS AFTERNOOON.

COLD FRONT TRACKS INTO REGION THURSDAY. SOME QUESTION ON EXACT
TIMING...BUT APPEARS IT MAY PUSH THROUGH THURSDAY AFTERNOON. GOOD
INSTABILITY ON TAP FOR THURSDAY AFTERNOON IF THIS PANS OUT. BEST
NEWS IS THAT IT BRINGS IN DRYER AND PLEASANT AIR MASS FOR A NICE
WEEKEND.

.JKL...NONE.

RAY

---------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------------------

1150 PM EDT TUE JUN 17 2003

PCPN HAS PRACTICALLY FINISHED FOR THE TIME BEING. HOWEVER WITH THE
FNT STALLED ACROSS THE LENGTH OF THE STATE...DON/T FEEL THAT WE CAN
TOTALLY DROP THE CHC OF PCPN. WILL LOWER POPS AND CANCEL THE FLASH
FLOOD WATCH. STILL HAVE ONGOING FLOODING AND WILL RE-ISSUE FLOOD
WARNING FOR THE AFFECTED COUNTIES. RIVERS ARE A MIXED BAG BUT NO
RIVERS ARE CURRENTLY FCST TO REACH FLOOD STAGE. WILL ISSUE NEW FCST
WITH THE ENDING OF THE FLOOD WATCH. HAVE ADDED FOG FOR ALL AREAS DUE
TO THE COPIOUS AMOUNTS OF MOISTURE AND LIGHT WINDS. SKIES HAVE
DECREASED IN COVERAGE SO TEMPS SHOULD BOTTOM OUT AT THE DWPTS.

DUSTY
Hazardous weather outlook, Jun 18, 7:04 AM EDT, 10 hours 53 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
704 AM EDT WED JUN 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL AFFECT SOME AREAS. WHERE SHOWERS AND
STORMS REPEATEDLY MOVE OVER THE SAME LOCATIONS...ISOLATED FLASH
FLOODING PROBLEMS MAY DEVELOP...MAINLY SOUTH OF THE DANIEL BOONE
PARKWAY AND KENTUCKY ROUTE 80.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AND THURSDAY NIGHT.
ALTHOUGH SEVERE THUNDERSTORMS ARE UNLIKELY...A FEW ISOLATED REPORTS
OF HIGH WINDS CAN NOT BE RULED OUT...MAINLY IN AREAS NEAR THE
TENNESSEE AND WEST VIRGINIA BORDERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO PASS ALONG ANY
REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE.

HAL

In the hours before

Local storm report, Jun 18, 12:23 PM EDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1223 PM EDT WED JUN 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1103 AM    CHENOA                    KY   TORNADO
06/18/03   BELL                           REPORTED BY LAW
                                          ENFORCEMENT

MH
Local storm report, Jun 18, 12:23 PM EDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...COR FOR MISSING/INCORRECT WORDING
NATIONAL WEATHER SERVICE JACKSON, KY
1223 PM EDT WED JUN 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1103 AM    CHENOA                    KY   TORNADO
06/18/03   BELL                           ESTIMATED F0 TORNADO
                                          TOUCHED DOWN NEAR
                                          CHENOA LAKE AND BLEW
                                          SEVERAL LARGE TREES DOWN.
                                          TORNADO THEN BECAME A
                                          WATERSPOUT OVER CHENOA LAKE
                                          AND SENT WATER
                                          APPROXIMATELY 200 FEET
                                          INTO THE AIR BEFORE
                                          DISSIPATING MINUTES LATER.
                                          REPORTED BY KENTUCKY
                                          DIVISION OF FORESTRY.

MH

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:50 PM EDTFlash Flood WarningJKLElliott115 min
Jun 17, 10:49 PM EDTFlash Flood WarningJKLMartin2 hr
Jun 18, 2:46 PM EDTFlash Flood WarningJKLJackson3 hr

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.